Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 28, NWS Tampa Bay, FL

August 5, 2024Manatee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 5, 2024, 2:56 AM EDT for Manatee County, Sarasota County, Florida. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2024, 2:56 AM EDT (06:56 UTC)
Expired
Aug 5, 2024, 3:04 AM EDT
In force
8 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 36 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 7:57 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 6.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 500 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
500 m²/s²
0-3 km storm-relative helicity
550 m²/s²
Significant tornado parameter
1.8
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

883 
WFUS52 KTBW 050656
TORTBW
FLC081-115-050730-
/O.NEW.KTBW.TO.W.0028.240805T0656Z-240805T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
256 AM EDT Mon Aug 5 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Eastern Manatee County in west central Florida...
  North central Sarasota County in west central Florida...

* Until 330 AM EDT.

* At 256 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Myakka City, or 16 miles east of Sarasota, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  eastern Manatee and north central Sarasota Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2728 8226 2732 8234 2764 8231 2756 8206
      2750 8206
TIME...MOT...LOC 0656Z 207DEG 29KT 2734 8227 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
1 follow-up statement
983 
WWUS52 KTBW 050704
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
304 AM EDT Mon Aug 5 2024

FLC081-115-050714-
/O.CAN.KTBW.TO.W.0028.000000T0000Z-240805T0730Z/
Manatee FL-Sarasota FL-
304 AM EDT Mon Aug 5 2024

...THE TORNADO WARNING FOR EASTERN MANATEE AND NORTH CENTRAL SARASOTA
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 AM EDT for west central
Florida.

&&

LAT...LON 2728 8226 2732 8234 2764 8231 2756 8206
      2750 8206
TIME...MOT...LOC 0703Z 207DEG 29KT 2740 8224 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 5, 12:22 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 12:22 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1222 AM EDT Mon Aug 5 2024

...New UPDATE...

.UPDATE...
Issued at 1210 AM EDT Mon Aug 5 2024
Little overall change to the forecast philosophy. Hurricane Debby
was located about 65 miles west southwest of Cedar Key and was
moving north at 12 MPH. The tropical storm warning for coastal
Levy county was upgraded to a hurricane warning. This has also
resulted in raising the expected storm surge values for coastal
Levy to 6 to 10 feet AGL. Bands of showers and isolated
thunderstorms continue to rotate around the circulation of Debby
across west central Florida. These bands are producing periods of
locally heavy rain from Sarasota county and north. Coastal areas
of west central Florida have already received 6 to 12 inches of
rain...and an additional 3 to 6 inches is possible through early
Monday morning. This has caused considerable flash flooding in the
region with emergency management in a few counties reporting the
need for water rescues. The flash flood threat will expand north
across the nature coast tonight, and additional flash flood
warnings may be needed. Atmosphere remains favorable for isolated
tornadoes tonight across much of the forecast area on the east and
southeast side of Debby. Convergent feeder bands will likely
persist across portions of west central Florida on Monday and
Monday night, even after landfall. These bands will be capable of
producing locally heavy rain, gusty winds, and localized flooding.

&&

.DISCUSSION...
Issued at 301 PM EDT Sun Aug 4 2024

The days 1 and 2 forecast remains on track. Tropical Storm Debby
continues to parallel our coastline bringing heavy rain, high winds,
storm surge, and the threat of tornadoes to the forecast area. TS
Debby continues to strengthen as it moves northward. Landfall is
currently forecast by the NHC to be along the Big Bend of Florida as
a category 1 hurricane on Monday. Nearly everyone is already seeing
some form of impacts from TS Debby as the storm scrapes the western
Florida coast.

Heavy rain showers will be widespread with isolated thunderstorms
possible in the stronger rain bands. As the rain bands move onshore
and interact with moderate low-level SRH, embedded supercells will
pose an isolated tornado risk today. High winds and heavy rainfall
amounts will impact much of the Florida Peninsula, but the highest
winds and heaviest rainfall amounts will be focused closer to the
coast. A wide variety of impacts are expected with this system
throughout the next couple of days. Please see local tropical
products for specific regional impacts expected with TS Debby across
the forecast area and a list of active watches/warnings at the end
of this product. Also see related tropical products issued from this
office for additional information.

Tropical Storm Debby will begin to exit the area on Monday with the
majority of the impacts wrapping up on Tuesday. However, with weak
steering flow, Debby will meander slowly to the north of Florida
through at least mid week. Southwest flow into the storm will lead
to convergent rain bands trailing across the state. These rain bands
could lead to localized heavy rain and flooding concerns for several
days. Significant uncertainty remains for the end of the forecast
period due to the slow and wobbly nature of TS Debby's track.

&&

.AVIATION...
(18Z TAFS)
Issued at 301 PM EDT Sun Aug 4 2024

Widespread rain with embedded heavy showers and a few thunderstorms
will continue to move across the TAF sites into tonight causing
MVFR/occasional IFR conditions. The rainfall coverage will diminish
from south to north later this evening and overnight with scattered
to numerous showers and a few thunderstorms persisting through
Monday. Southeast winds at 15 to 25 knots with gusts to around 40
knots will continue into early tonight then shift south overnight
and then southwest Monday morning.

&&

.MARINE...
Issued at 301 PM EDT Sun Aug 4 2024

As Tropical Storm Debby approaches and tracks just west of the
waters today and tonight, conditions will continue to deteriorate
with increasing winds and significant building of seas. Hazardous
marine conditions are expected to develop which will persist into
Monday. Winds and seas will gradually subside Monday night and
Tuesday.

&&

.FIRE WEATHER...
Issued at 301 PM EDT Sun Aug 4 2024

No fire weather hazards are expected as sufficient moisture will
keep minimum afternoon relative humidity values above critical
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  86  80  89  82 /  90  80  90  60
FMY  89  81  90  81 /  80  50  80  50
GIF  87  78  91  79 /  80  60  90  40
SRQ  89  80  90  81 /  90  80  90  60
BKV  86  78  89  79 /  90  80  90  50
SPG  89  83  90  84 /  90  80  90  60

&&

Sea Breeze Thunderstorm Regime For Sunday: 7
Sea Breeze Thunderstorm Regime For Monday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Pinellas-Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Pinellas.

     Tropical Storm Watch for DeSoto-Hardee-Inland Charlotte-Polk.

     Hurricane Warning for Coastal Levy.

     Storm Surge Watch for Coastal Sarasota.

     Coastal Flood Advisory until 8 PM EDT Tuesday for Coastal
     Charlotte-Coastal Lee.

     High Rip Current Risk through Tuesday evening for Coastal
     Charlotte-Coastal Lee.

     High Surf Advisory until 8 PM EDT Tuesday for Coastal Charlotte-
     Coastal Lee.

     Hurricane Watch for Inland Levy.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM.

     Hurricane Warning for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Oglesby
DECISION SUPPORT...Flannery
UPPER AIR/CLIMATE...Delerme

In the hours before

Local storm report, Aug 4, 11:38 PM EDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1138 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Tropical Cyclone 6 NNW Anna Maria Island 27.61N 82.76W
08/04/2024                   GMZ853             FL   Mesonet

            Mesonet station Egmont Channel reported 59
            mph wind gust.

&&
Local storm report, Aug 4, 11:39 PM EDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1139 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tropical Cyclone 1 S Whitfield           27.40N 82.57W
08/04/2024                   Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradent reported
            63 mph wind gust.

&&
Local storm report, Aug 5, 12:40 AM EDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1240 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Tropical Cyclone 1 SE Cedar Key          29.14N 83.03W
08/05/2024                   Levy               FL   Mesonet

            Mesonet station 1057W 0.8 SE Cedar Key
            (WEATHERSTEM) reported a wind gust of 67
            MPH.

&&
Local storm report, Aug 5, 1:45 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
145 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     Tropical Cyclone 1 S Whitfield           27.40N 82.57W
08/05/2024                   Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradenton Airport
            reported a wind gust of 64 MPH.

&&
Local storm report, Aug 5, 2:05 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
205 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tropical Cyclone 1 SSE Cedar Key         29.14N 83.03W
08/05/2024                   GMZ850             FL   Buoy

            Buoy station CKYF1 Cedar Key, FL reported a
            wind gust of 66 MPH.

&&
Local storm report, Aug 5, 2:12 AM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
212 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tropical Cyclone 3 W Palm River-Clair Me 27.93N 82.43W
08/05/2024                   GMZ830             FL   Mesonet

            Mesonet station TPAF1 Tpa Cruise Terminal 2
            61 mph wind gust.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:06 PM EDTTornado WarningTBWHillsborough, Manatee12 min
Aug 4, 9:10 PM EDTFlash Flood WarningTBWHillsborough, Pasco, Pinellas3 hr
Aug 4, 9:23 PM EDTFlash Flood Warning Considerable damage threatTBWManatee, Sarasota3 hr
Aug 4, 9:29 PM EDTTornado WarningTBWManatee, Sarasota31 min
Aug 4, 9:33 PM EDTSpecial Marine WarningTBW57 min
Aug 4, 10:15 PM EDTTornado WarningTBWDeSoto, Hardee17 min
Aug 4, 11:26 PM EDTTornado WarningTBWManatee19 min
Aug 4, 11:40 PM EDTCoastal Flood AdvisoryTBWCharlotte, Citrus, Hernando, Hillsborough, Lee, Levy and 4 more23 hr
Aug 4, 11:40 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota4 days
Aug 4, 11:40 PM EDTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota44 hr
Aug 5, 12:09 AM EDTFlash Flood Warning Considerable damage threatTBWHernando, Hillsborough, Manatee, Pasco, Pinellas, Sarasota5 hr
Aug 5, 12:59 AM EDTRiver Flood WarningTBWManatee3 days
Aug 5, 2:04 AM EDTFlash Flood WarningTBWCharlotte, Citrus, Hernando, Hillsborough, Levy, Manatee and 4 more3 hr
Aug 5, 4:47 AM EDTFlash Flood WarningTBWCitrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 4 more6 hr
Aug 5, 4:55 AM EDTTornado WarningTBWManatee, Sarasota20 min
Aug 5, 5:13 AM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk6 min
Aug 5, 6:01 AM EDTTornado WarningTBWPolk14 min
Aug 5, 8:03 AM EDTTornado WarningTBWPolk27 min
Aug 5, 8:39 AM EDTRiver Flood WarningTBWCitrus, Levy21 days
Aug 5, 8:43 AM EDTRiver Flood WarningTBWCitrus14 hr
Aug 5, 11:30 AM EDTSmall Craft AdvisoryTBW45 hr
Aug 5, 11:45 AM EDTAreal Flood WarningTBWCitrus, Hernando, Hillsborough, Manatee, Pasco, Pinellas and 2 more6 hr

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.